WHEN HIVES AP­PEAR

EQUUS - - Eq In Brief -

Hives, the com­mon term for ur­ticaria, are soft, raised, steep-walled, flat-topped swellings in the skin caused by the ac­cu­mu­la­tion of ex­cess fluid. The horse will most likely have mul­ti­ple swellings in spe­cific ar­eas of his body, or in some cases the hives may cover the en­tire body.

So long as the fa­cial and neck swellings do not in­ter­fere with breath­ing, hives are not dan­ger­ous, and they usu­ally sub­side on their own. How­ever hives are a warn­ing: They are a sign that the horse was ex­posed to some­thing that stim­u­lated an al­ler­gic re­ac­tion. You will need to fig­ure out what caused it, be­cause if the horse is ex­posed again, the next re­ac­tion could be more se­ri­ous.

This type of re­ac­tion can be caused by ex­ter­nal fac­tors, such as in­sect bites or stings, top­i­cal med­i­ca­tions or other prod­ucts, con­tact with pol­lens or plants such as sting­ing net­tles, or ex­po­sure to other chem­i­cals in the en­vi­ron­ment. In­ter­nal or in­gested al­ler­gens can also cause hives; some horses may be al­ler­gic to cer­tain foods or feed ad­di­tives, for ex­am­ple, as well as some in­gre­di­ents in med­i­ca­tions or vac­cines.

Some­times, the trig­ger of a horse’s hives will be ob­vi­ous. “It’s an im­me­di­ate re­ac­tion, so you know it’s some­thing the horse came into con­tact with quite re­cently,” says Rosanna Marsella, DVM, DACVD, of the Univer­sity of Florida in Gainesvill­e. “If you know when the hives started you can think back 20 or 30 min­utes to re­al­ize when the in­sult hap­pened.”

If the hives ap­peared soon af­ter the use of a new sham­poo, for ex­am­ple, sim­ply chang­ing to a prod­uct with dif­fer­ent in­gre­di­ents will most likely take care of the prob­lem. If the hives ap­pear af­ter a horse re­ceives a dose of med­i­ca­tion or a vac­cine, you’ll want to alert your vet­eri­nar­ian, who may pre­scribe a dif­fer­ent drug or a vac­cine with a dif­fer­ent for­mula.

In some cases, it may take a lit­tle more sleuthing to dis­cover what has trig­gered a case of hives. “Some­times when the horse is out on pas­ture the hives might not be no­ticed right away, so you aren’t sure what caused them,” says Marsella.

Con­sult your vet­eri­nar­ian if a horse de­vel­ops hives re­peat­edly and you can’t fig­ure out why. You may need to do al­lergy test­ing to iden­tify which el­e­ment in a horse’s en­vi­ron­ment is caus­ing the trou­ble. “If the horse’s al­ler­gies get worse—which is typ­i­cal, over time—you have to do some­thing about it,” Marsella adds.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.